CASE REPORT ON PHENYTOIN-INDUCED IATROGENIC GINGIVAL HYPERPLASIA
Phenytoin is a diphenylhydantoin which is mostly used in the treatment of epilepsies and arrhythmias. Chronic usage of phenytoin leads to a number of undesirable effects. Most of the adverse effects associated with phenytoin are hirsutism, gingival hyperplasia, osteomalacia, cleft lip, and hypoplastic phalanges. Gingival hyperplasia is an increase in the number of cells or an increase in the size of gingiva is observed due to a defect in collagen metabolism. Here, we report a case of a 20-year-old male patient who was diagnosed with gingival hyperplasia due to the prolonged use of phenytoin for 3 months. The patient’s condition was improved after the withdrawal of phenytoin and other antiepileptic drugs were recommended for his treatment.
2. Chacko LN, Abraham S. Phenytoin-induced gingival enlargement. BMJ Case Rep 2014;2014:bcr2014204670.
3. Kataoka M, Kido J, Shinohara Y, Nagata T. Drug-induced gingival overgrowth-a review. Biol Pharm Bull 2005;28:1817-21.
4. Angelopoulos AP. Diphenylhydantoin gingival hyperplasia. A clinicopathological review. 1. Incidence, clinical features and histopathology. Dent J 1975;41:103-6.
5. Hassell TM, Burtner AP, McNeal D, Smith RG. Oral problems and genetic aspects of individuals with epilepsy. Periodontol 2000 1994;6:68-78.
6. Butler RT, Kalkwarf KL, Kaldahl WB. Drug-induced gingival hyperplasia: Phenytoin, cyclosporine, and nifedipine. J Am Dent Assoc 1987;114:56-60.
7. Correa JD, Queiroz-Junior CM, Costa JE, Teixeira AL, Silva TA. Phenytoin-induced gingival overgrowth: A review of the molecular, immune, and inflammatory features. ISRN Dent 2011;2011:497850.
This work is licensed under a Creative Commons Attribution 4.0 International License.
The publication is licensed under CC By and is open access. Copyright is with author and allowed to retain publishing rights without restrictions.